Alert archive / Florida / Beach Hazards Statements in 2022

Beach Hazards Statement 17, NWS Melbourne, FL

April 28, 20225 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Apr 28, 2022, 3:07 AM EDT for 5 counties in Florida. It took effect at Apr 28, 2022, 8:00 AM EDT. It was in force for 44 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2022, 3:07 AM EDT (07:07 UTC)
In effect from
Apr 28, 2022, 8:00 AM EDT
Expired
Apr 30, 2022, 3:38 AM EDT
In force
44 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2022-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2022-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WHUS42 KMLB 280707
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
307 AM EDT Thu Apr 28 2022

FLZ141-154-159-164-347-447-647-747-290800-
/O.NEW.KMLB.BH.S.0017.220428T1200Z-220430T0000Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
307 AM EDT Thu Apr 28 2022

...BEACH HAZARDS STATEMENT FOR ROUGH SURF AND RIP CURRENTS IN 
EFFECT FROM 8 AM EDT THIS MORNING THROUGH FRIDAY EVENING...

* WHAT...Persistent East winds will produce rough surf. A Moderate
  Risk of life-threatening rip currents will also exist.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...From 8 AM EDT this morning through Friday evening.

* IMPACTS...Breaking waves around 4 to 6 feet can knock you off 
  your feet and make you even more susceptible to being caught in 
  the seaward pull of a rip current.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
2 follow-up statements
379 
WHUS42 KMLB 290743
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
343 AM EDT Fri Apr 29 2022

FLZ141-154-159-164-347-447-647-747-300800-
/O.EXT.KMLB.BH.S.0017.000000T0000Z-220430T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
343 AM EDT Fri Apr 29 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Persistent, breezy East winds will produce rough surf and
  a High Risk of life-threatening rip currents at area beaches.

* WHERE...Coastal Indian River, Coastal Volusia, Northern 
  Brevard Barrier Islands, Coastal Saint Lucie, Mainland 
  Southern Brevard, Mainland Northern Brevard, Southern Brevard 
  Barrier Islands and Coastal Martin Counties.

* WHEN...Through late tonight.

* IMPACTS...Breaking waves around 5 to 7 feet can knock you off
  your feet and make you even more susceptible to being caught in
  the seaward pull of a rip current.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Entering the water is not recommended. If caught in a rip 
current, relax and float. Don't swim against the current. If able,
swim in a direction following the shoreline. If unable to escape,
face the shore and call or wave for help.

&&

$$
647 
WHUS42 KMLB 300738
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
338 AM EDT Sat Apr 30 2022

FLZ141-154-159-164-347-447-647-747-010800-
/O.CAN.KMLB.BH.S.0017.000000T0000Z-220430T0800Z/
/O.NEW.KMLB.RP.S.0013.220430T0800Z-220501T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
338 AM EDT Sat Apr 30 2022

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

* WHAT...High risk of dangerous rip currents and rough surf 
  expected.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Breaking waves around 4 to 6 feet
  can knock you off your feet and make you even more susceptible 
  to being caught in the seaward pull of a rip current.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If caught in a rip current, relax and float. Don't swim against 
the current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Apr 27, 8:44 PM EDT, 6 hours 23 minutes earlier.

Area forecast discussion, Apr 27, 8:44 PM EDT, 6 hours 23 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Melbourne FL
844 PM EDT Wed Apr 27 2022

.DISCUSSION...

...Deteriorating Boating Conditions Late Overnight thru Thursday...
...Rough Surf Conditions at Area Beaches on Thursday...
...Breezy/Gusty Onshore Flow on Thursday...

Current-Overnight...Widely scattered showers and isolated lightning
storms this evening from boundary collisions and moisture pooling
along/ahead of a weak front dropping across the central peninsula.
Cannot rule out isolated convection over the interior thru late
evening or after midnight, but greatest chance may be closer towards
the coast, generally 20-30pct. We are not forecasting fog overnight,
but areas that have received measurable precip recently may
encounter some patchy fog late overnight/early Thu morning. Light
winds forecast. Lows generally in the 60s or L70s along the
immediate coast.

Thursday...Previous...Rain chances will shift to the south of Cape
Canaveral as low pressure stalls near the Treasure Coast. Isolated
to scattered showers and lightning storms are expected by the
afternoon with the best chance for rain to the south of Cape
Canaveral, especially towards Lake Okeechobee and the Treasure
Coast. While instability and wind fields will be rather weak,
relatively high DCAPE, cooler temperatures aloft, and increased
upper-level support would suggest an isolated strong storm is not
out of the question in the afternoon south of Melbourne. The main
threats with any stronger storms that potentially develop would be:
wind gusts around 40mph, heavy rainfall, minor flooding over areas
that receive training storms (quick 1"-3"), and cloud-to-ground
lightning strikes. Expect cooler temperatures behind the boundary
with skies gradually clearing to the northwest through Thursday
evening. Afternoon high temperatures are forecast to reach the upper
70s to mid 80s. NE/ENE winds will become breezy/gusty.

&&

.AVIATION...Continued mainly VFR. Decreasing shower and isolated
storm chances thru late evening and overnight. Greatest threat for
precip overnight along the coast as a weak front passes southward
and flow becomes NE behind it. Tempo MVFR invof shra/tsra. Generally
light winds overnight, perhaps a bit elevated along the immediate
coast. Pressure gradient tightens on Thu with breezy/gusty NE/ENE
winds. Mainly diurnally driven isolated-to-scattered showers and
lightning storms will remain possible on Thu as the boundary and
residual moisture lingers near the area, mainly Cape southward.

&&

.MARINE...Overnight-Thu...Boating conditions gradually become Poor
to Hazardous from north to south late overnight thru Thu as NNE/NE
winds respond to a tightening pressure gradient with seas slowly
building as a result. A Small Craft Advisory goes into effect at
09Z/5AM for the offshore Volusia marine leg, 12Z/8AM for the Brevard
offshore marine leg, and finally 18Z/2PM for the Treasure Coast
offshore marine leg. Cautionary statements will be necessary
elsewhere (near shore) as conditions deteriorate. Wind speeds will
increase 15-22 kts across the waters and seas will gradually build
to 6-8 ft offshore and 5-6 ft near shore thru the day on Thu.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 2 PM Thursday to 11 PM EDT Friday for
     Sebastian Inlet to Jupiter Inlet 20-60 nm.

     Small Craft Advisory from 8 AM Thursday to 11 PM EDT Friday for
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 5 AM Thursday to 11 PM EDT Friday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm.

&&

Sedlock/Haley
Hazardous weather outlook, Apr 27, 9:59 PM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
959 PM EDT Wed Apr 27 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-281000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
959 PM EDT Wed Apr 27 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
A weak front will continue to slide south across central Florida
overnight with an isolated lightning storm threat near the coast,
but a higher threat over the adjacent local coastal waters. Movement
will generally be towards the southeast at around 10 mph. Storms
will be capable of producing cloud to ground lightning strikes, wind
gusts of 25 to 35 mph, and brief heavy downpours.

.MARINE THUNDERSTORM GUST IMPACT...
A few storms will be capable of producing wind gusts around 25 to 35
knots over the Intracoastal Waterway and nearshore Atlantic. Storms
will generally move toward the southeast at around 10 knots.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents will continue at the
central Florida Atlantic beaches tonight. Never swim alone.

.WIND AND SEA IMPACT...
Northeast winds will increase to between 15 and 20 knots late
tonight, north of the Cape, behind a cool frontal passage. These
higher winds will cause seas to build to between 5 and 6 feet well
off the Volusia coast by daybreak Thursday morning. Small craft
should Exercise Caution after midnight across the Volusia waters.
Small craft should Exercise caution over the offshore Brevard waters
ahead of daybreak Thursday morning. At 5 AM, a Small Craft Advisory
goes into effect for the offshore Volusia waters.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Rough, choppy surf is expected along the Volusia and Brevard County
coasts on Thursday. A Moderate risk of rip currents will continue at
all local Atlantic beaches through the end of the week.

Poor to Hazardous small craft boating conditions will continue
across the local coastal waters through late week as winds increase
and seas build.

There will be a risk of isolated lightning storms through this
weekend. The highest chance for storms will be south of Lake
Kissimmee and Melbourne, and especially over the Treasure Coast,
where repeated rounds of heavy rain showers may produce localized
flooding in urban and poorly drained, low lying areas. Cloud to
ground lightning strikes will also pose a hazard

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:22 PM EDTSpecial Weather StatementMLBOkeechobee23 min

Nearby

Beach Hazards Statements in Florida, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.